Colorado, 2022Debris Flow in Colorado, July 17, 2022
July 17, 2022 · NWS GJT · 1 event in 1 county or zone
Residual monsoon moisture resulted in scattered showers and thunderstorms across southwest Colorado. Some storms produced heavy rain which led to localized debris flows in portions of Gunnison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual monsoon moisture resulted in scattered showers and thunderstorms across southwest Colorado. Some storms produced heavy rain which led to localized debris flows in portions of Gunnison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 1:22 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 17, 1:22 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
222 PM MDT Sun Jul 17 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 222 PM MDT Sun Jul 17 2022
Strong high pressure aloft remains centered directly over the Four
Corners and western CO this afternoon. Under this high, precipitable
water values are about normal or slightly below. Current analysis
shows the 0.79 inch precipitable water on the KGJT 12Z sounding
may have dried further during the day. Diurnal cumulus development
was slower to get going today and definitely feeling the effects
of the drier atmosphere across central and northern areas. The San
Juan mountains and southeast UT mountains will be favored for
decent coverage of showers/storms through the afternoon. Steering
flow is light, so we will monitor storms closely for potential
flash flooding threats from locally heavy rain. Gusty outflow/cool
pool winds from the San Juan mountains will flow downvalley over
the Gunnison and Grand Valleys this evening. Outflows south toward
the NM border may generate some additional convection this
evening from southeast UT along the Hwy 160 corridor in southwest
CO where moisture levels are relatively higher.
The afternoon/evening will be hot and overnight lows will be above
normal. Will continue the Heat Advisory for lower valleys through 8
pm.
A strong upper level trough will cross the Pac NW tonight and cruise
east across the northern Rockies and MT Monday. This will act to
flatten the upper level ridge over our region, but not weaken it. It
will also tap into the higher monsoonal fetch of moisture over the
Great Basin and western UT, and pull it eastward across northeast UT
and northwest CO Monday. The result will be increased coverage of
showers/storms Monday afternoon and evening, especially across the
north where proximity to upper level dynamics will aid in their
strength and longevity. Will again be monitoring storms for
potential flash flooding, especially on any recent burn scars.
However, quicker storm movement across the north should decrease
the likelihood of flash flooding north of I-70. Confidence is not
high enough elsewhere to issue any watches at this time.
With little change in the thermal structure of the atmosphere
Monday, we expect high temperatures to be similar to today. The
exception being that cloud cover from convection could overspread
the region sooner Monday and limit max temperatures. Nevertheless,
highs will likley still be around 100 degrees in the lower
valleys, which is only slightly above normal for this time of
year. In coordination with WFO Salt Lake City, no heat headlines
will be issued at this time.
.LONG TERM...(Tuesday through Sunday)
Issued at 222 PM MDT Sun Jul 17 2022
The weather Tuesday will be similiar to Monday with the upper
level high centered over northern NM and the plume of higher than
normal monsoonal moisture arcing from the AZ/Great Basin, over
northern UT and CO. Model ensembles show the high center moving
westward over the Four Corners or northern AZ Wednesday and the
monsoonal flow drying just a touch over our region. So, slightly
less coverage and intensity of storms is expected Wednesday.
Thursday and Friday appear to be the driest days of the week,
though still enough moisture for the more standard afternoon
mountain convection each day, as the upper level ridge maintains
its hold over the region and the monsoon moisture continues to
dissipate. This will be short-lived however, as confidence is high
in the upper level higher moving back east over the southern
Plains during the weekend and Southwest Monsoon flow will surge up
again over the desert SW, UT, and western CO.
Temperatures will remain a few degrees above normal through the
week, then cool to near normal or slightly below normal over the
weekend with lower upper level heights as the high center slides
east and as a result of the increased moisture/cloud cover likely.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1148 AM MDT Sun Jul 17 2022
High confidence in VFR conditions most places during the period,
except for San Juan mountains including KTEX and toward the
central Divide mountains including KGUC. Scattered showers and
storms will develop and last into the mid evening hours in those
locations, brining localized lower ceilings and visibility. Gusty
outflow winds likely under the stronger storms and a general push
downvalley over KMTJ and KGJT can be expected this afternoon and
evening. Storms near KDRO and the evolution of convection overnight
for the San Juan mountains is less confident, but left VCTS/VCSH
in the forecast for those locations.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Heat Advisory until 8 PM MDT this evening for COZ006.
UT...Heat Advisory until 8 PM MDT this evening for UTZ022-027-029.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...BM
Hazardous weather outlook, Jul 17, 1:36 PM MST, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Junction CO
236 PM MDT Sun Jul 17 2022
COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
236 PM MDT Sun Jul 17 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered afternoon thunderstorms will occur this
afternoon and evening south of I-70. Storms will be capable of
producing gusty outflow winds and small hail. A few stronger
storms could produce heavy rain showers and localized flooding.
A Heat Advisory remains in effect for the lower valleys through
this evening due to temperatures between 100 and 105 degrees.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Daily afternoon and evening scattered to numerous thunderstorms
will occur through the remainder of the week with greatest
coverage and intensity expected Monday and Tuesday, and over the
higher terrain. Gusty outflows winds, locally heavy rain and
lightning will accompany the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 17, 2:33 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Sun Jul 17 2022
COZ017-018-172200-
Uncompahgre Plateau/Dallas Divide CO-
Northwestern San Juan Mountains CO-
333 PM MDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of northeastern Ouray,
northwestern Hinsdale and southwestern Gunnison Counties through 400
PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Ouray, or 30 miles southeast of Montrose, moving
west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ouray.
This includes U.S. Highway 550 in Colorado between mile markers 95
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3826 10740 3803 10738 3804 10769 3826 10768
TIME...MOT...LOC 2133Z 089DEG 5KT 3813 10750
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBDebris Flow, Hinsdale
- When
- July 17, 4:30 PM MST
- Where
- Hinsdale County, 18.07 mi SSW of Powderhorn to 16.67 mi SW of Powderhorn
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.060, -107.300
Multiple mudslides occurred along Colorado Highway 149 north of Lake City between mile markers 75-77 as a result of heavy rain from thunderstorms. The road was closed for several hours due to cleanup operations.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035782.